This Common Med Can Result in Unintentional Weight Loss, But Don’t Try It for Losing Weight

Unintentional weight loss medication

A new study shows that a significant percentage of patients on a specific class of common meds experienced unintentional weight loss.

Advertisement

One of the burdens patients with Alzheimer’s disease carry is short-term memory loss. As it turns out, this loss is due in part to not only brain cell damage from the disease, but also loss of an important neurotransmitter chemical called “acetylcholine.” Acetylcholine is what helps pass on signals from one brain cell to the next in a complex network of nerve cells that make up the brain.

This loss of acetylcholine in the brain can be reduced by the use of a class of drugs called “cholinesterase inhibitors” that block the breakdown of acetylcholine so that patients with Alzheimer’s can carry higher levels of this important brain cell signaling chemical. cholinesterase inhibitors are not a cure for Alzheimer’s, they only help maintain brain cell communication during the progression of the disease in some—but not all—patients with Alzheimer’s.

One problem of treating Alzheimer’s patients with any medication such as cholinesterase inhibitors is that side effects can worsen the quality of life while providing some benefit. According to a new study published in the Journal of the American Geriatrics Society, researchers have determined that unintended weight loss does occur in some Alzheimer’s patients on Cholinesterase inhibitors that include Aricept (donepezil), Razadyne (galantamine) and Exelon (rivastigmine).

This weight loss finding came from a cohort study that compared 1,188 patients started on cholinesterase inhibitors to 2,189 patients started on other medications. What the data showed was that after one year of treatment, 29.3% of participants taking cholinesterase inhibitors had experienced significant weight loss, compared with 22.8% of nonusers. Significant weight loss was defined as losing at least 10 pounds over 12 months.

According to U.S. News & World Report, researchers involved in the study say that prescribing cholinesterase inhibitors can complicate the caregiving of some Alzheimer’s patients.

"Our study provides evidence in a large, real-world population that cholinesterase inhibitors may contribute to clinically significant weight loss in a substantial proportion of older adults with dementia," stated study lead author Dr. Meera Sheffrin, a geriatrics fellow in the School of Medicine, at the University of California, San Francisco.

One expert said the findings point out a common problem for Alzheimer's patients.

Advertisement

"Weight loss is a concern, not only for patients but also for their overwhelmed caregivers, who keep struggling with multiple challenges, including providing their loved ones with appropriate foods to maintain weight, and deliver quality of care," said Dr. Giselle Wolf-Klein, director of geriatric education at North Shore-LIJ Health System in New Hyde Park, N.Y.

However Dr. Wolf-Klein also points out that while potential gastrointestinal complications from cholinesterase inhibitors may be the cause of weight loss in some patients, that weight loss was a common symptom in Alzheimer’s patients before the treatment existed.

"Weight loss in Alzheimer's disease is a well-known clinical problem, which was described many years before the advent of the new therapies," Wolf-Klein said. But, on the other hand, the drugs also "have all been associated with gastrointestinal complications, such as weight loss, nausea and vomiting," she added.

The authors of the paper concluded that clinicians should consider the risk of weight loss when prescribing cholinesterase inhibitors, while other experts recommend discontinuation of the meds should be considered as demented patients progress in their disease―especially when the benefits of taking cholinesterase inhibitors are outweighed by the consequences.

And as a final note, if a normally healthy person is tempted to try taking a cholinesterase inhibitor as a weight loss drug, the result could be fatal. As it turns out many pesticides contain organophosphates with cholinesterase inhibitor compounds, which research has shown results in prolonged over-firing of human nerve cells resulting in uncontrolled rapid twitching of some muscles, paralyzed breathing, convulsions, and in extreme cases, death.

References:

August issue of the Journal of the American Geriatrics Society., “Weight Loss Associated with Cholinesterase Inhibitors in Individuals with Dementia in a National Healthcare System” Meera Sheffrin, M.D. et al.

U.S. News & World Report― “Dementia Meds May Lead to Harmful Weight Loss: Study

Advertisement